PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: December 2008

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

How to get to sleep with tinnitus?

Dear Barry,

My uncle has tinnitus. Recently it has become so bad that he is having difficulty sleeping because of the noise inside his head. I have bought the Tinnitus Combo Pack for him. What more can you recommend in this case?

Thank you in advance, Maria Robles

Dear Maria

Sleeping can become very difficult for those with tinnitus. It used to wake me up from a dead sleep in the middle of the night so I can sympathize with your uncle.

He should continue the Combo Pack until finished before he can determine how helpful it will be for him. In the meantime there are several strategies to use to help him sleep better. One of the best for tinnitus sufferers is the use of a bedside sound generator. These can be found in most department stores, are very inexpensive, and generate several different sounds of moving water, from crashing surf to bubbling creek to falling rain. It has been known for a couple of decades that the sound of moving water is the best way to mask tinnitus. It helps cover the tinnitus sounds and is also very relaxing. Ask your uncle if he notices his tinnitus when he’s in the shower. If the answer is no, it will be effective for him.

Getting a good night’s sleep is important for all of us but more so for those with tinnitus. If they don’t sleep well they end up exhausted, with reduced energy reserves and worse tinnitus. I recommend ensuring a good night’s sleep using almost whatever method works. Vigorous exercise is very helpful and will also help reduce stress and tinnitus. Even a walk in the evening can make the difference. Melatonin is very helpful for me in a dosage of 6 mg. This takes 2-3 days to become effective but works well. It is available in most better health food stores and is pretty inexpensive. In cases where this doesn’t help, I recommend a sleeping pill or even a prescription medication like Klonopin or Xanax. Try the other methods first but if they’re not effective, get your uncle to a doctor for help.

Hopefully our products will reduce his tinnitus and his sleeplessness will be a thing of the past.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

One Pill then Tinnitus

Dear Barry,

I had played in nightclubs for 25 years as a keyboardist at relatively moderate volumes. This activity did not produce any noise in my ears. Then, 5 years ago my mom died and during the process of grieving I was persuaded to try taking Zoloft. I took one tablet before bed and the next morning my ears sounded like a I was in a jet engine. Naturally I freaked out. I instinctively knew that it was the Zoloft that had caused the condition. when i went to the ear doctor he performed hearing tests and discovered i had a moderate hearing loss probably caused by performing in bands for years. Since playing music didn't seem to cause the condition, how is it possible that I got the condition by taking just one pill. Have you heard of someone acquiring tinnitus by taking just one pill? Did playing music and taking the pill have some unusual interaction? Could I have had tinnitus before taking the pill and the pill simply opened a switch to allow me to hear it?

Thank you for your answer, R.W.

Dear R.W.,

Zoloft does cause tinnitus in some people who use it. I do not believe the Zoloft caused this although, as you say, it may have been a trigger. There are many triggers for tinnitus and one of the worst is stress. You have had some hearing loss, which is cumulative over time. You probably had some low level tinnitus that you didn’t focus on. The combination of stress over your mother’s death and a Zoloft triggered your tinnitus and you’ve been aware of it ever since.

It generally takes much longer for Zoloft to cause tinnitus in those it affects this way. And, if the Zoloft is discontinued within a week or so, the tinnitus is not permanent and abates. I think the stress was the main trigger.

Stress does not cause tinnitus but it aggravates it tremendously. It causes the tinnitus to be much worse than it normally would be. This, in turn, creates more stress which further aggravates the tinnitus.

There are many useful techniques to reduce stress and these will almost always be helpful for people who suffer stress due to tinnitus. They include acupuncture, biofeedback and regular, vigorous exercise. A good diet based on the Mediterranean diet is also helpful. Please avoid fast food, soda and packaged food as much as possible. All of these contain ingredients that are harmful to health and increase tinnitus.

Arches Tinnitus Relief Formula is also helpful in reducing tinnitus for most people provided they use it for a minimum of 100 days (4 bottles). I also wrote an article, Sleep and Tinnitus, that he may want to read. I hope this is helpful.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Pulsating sounds in the head


Dear Barry

I am a 44 year old male that has had tinnitus over a year now. Mine developed after a long plane ride. I have different symptoms than other people. I actually hear a pulsating sound in my right ear similar to a locust on a tree humming. My question is my ENT doctor wants to put me on a low dose Valium to counter the noise. He says must people eventually get really stressed with the constant ringing. I have been dealing with this admirably however if it moves to my other ear I believe it would be unbearable. What are the chances of that occurring?

Thanks for your time, Gerald

Dear Gerald,

You have what is referred to as pulsatile tinnitus. This is almost always caused by vascular disturbances, specifically turbulent blood flow, in a blood vessel close to the cochlea. There usually is no hearing loss in the affected ear. There is no danger this will transfer to the other ear so please don’t worry about that.

It sounds as if your doctor is trying to treat the stress caused by this rather than the cause of the problem. There are many localized causes and, fortunately, most can be treated so the pulsing sound will diminish or abate totally. You can read an article on pulsatile tinnitus in our Tinnitus Library.

.I hope this is helpful. Please show the article to your ENT physician. If he or she is unable to help, you may want to consult with a vascular surgeon.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.